VDC test kit slider
VDC-Banner-new_468
VDC test kit slider
sunfriend-banner
sperti logo 1
Text size A A A
High contrast on off

Information on the latest vitamin D news and research.

Find out more information on deficiency, supplementation, sun exposure, and how vitamin D relates to your health.

I've been taking D3 on and off for about 18 months, with doses ranging from 5000 IU's/day to 400 IU's/day. I love taking this hormone. I've had blood work done and it elevates my total testosterone and free testosterone drastically. However after taking it for a few weeks I get bad side effects: high BP, fast heart beat, anxiety, and palpitations. It has a profound leaning effect on my body and I sleep very well when I'm taking it. I take magnesium, K, and A with it. Should I take calcium with it? I don't consume much calcium via diet. Any suggestions on how I can take this awesome supplement without sides and I'll be eternally grateful.

Ask the Vitamin D Council

Asked by  rockyecheverria91766700 on July 6, 2016

Answers
  •  rockyecheverria91766700 on

    See title

    Answered by  rockyecheverria91766700 on

  • IAW
    Participant
     IAW on

    Rocky I am not a doctor but will give you my best suggestions.
    First what kind of magnesium are you taking? If it is Oxide it does not absorb the best and I would switch to a different kind. Second how much do you take? Your symptoms sound more like a magnesium problem BUT anything is possible. So you may want to experiment and take more magnesium first and see if that cures the problem.
    If it does not help then, yes I would try calcium especially since you say there might not be enough in your diet. You could try an amount that would equal 500mg between your diet and a supplement. (Point is you probably do not need to take 1000mg.)
    Then if you would be so kind, come back and let me know which (if any) worked. (If it turns out to be the calcium and not magnesium, I really would like to know.)

    Answered by  IAW on
  •  rockyecheverria91766700 on

    I have chelated magnesium, aspartate, and glycinate. I do eat 2 cups of Greek yogurt a day, which yields 500 mg calcium. I’m going to lay off the D for awhile. The cardiovascular side effects were starting to really bother me. I may start up again after I feel better. This has happened before. It takes about a week or 2 for these sides to dissipate. When I restart I will implement a protocol that hopefully works. I’m thinking 1,000 IU’s D3, K2, dry A, 600 mg magnesium, and an additional 500 mg calcium so that I get 1000/day via food and supplement. Does this sound adequate?

    Answered by  rockyecheverria91766700 on

  • IAW
    Participant
     IAW on

    You neglected to answer the “how much magnesium do you take right now”? The RDA is around 400 but the VDC makes the statement that “Some research studies show that your body needs between 500 and 700 mg a day.” (Worse case scenario is if you take too much, you will have “loose bowels” and then will have to decrease the amount.)
    Vitamin D helps calcium to absorb from your digestive system.
    I am not trying to get personal but do you take ANY medications and/or have any health issues? (It might give me another reason for your symptoms happening with the “D”.)

    Answered by  IAW on

  • IAW
    Participant
     IAW on

    I don’t know if this is just a matter of “wording” but you said “I WAS taking 600mg”. Since you stopped the D, did you also stop the magnesium? I hope not. You should take it whether or not you are taking the D right now.
    So I think your plan for 1000iu Vitamin D, 500 supplemental calcium and yes I would try and increase the magnesium over 600mg to see if that helps. If things go well, then I hope you can eventually increase the amount of Vitamin D you take.
    Sometimes I wonder if someone is deficient in Vitamin D, if quite possible they may need higher amounts of some of these minerals and vitamins so their bodies can do “extra” repair work. Then maybe later if they hit some kind of equilibrium, then maybe they will not need quite as much. It is just a thought! So if you take some extra magnesium and calcium it may get you over some kind of “hump” and then later you will not need to take as much.
    Vitamin D uses a lot of magnesium to process things!

    Answered by  IAW on
    •  rockyecheverria91766700 on

      I’m still taking 500 mg magnesium chelate and aspartate/day. I bumped it to 700 today. Haven’t taken D3 in supplement form for 2 days. Still feeling some sides, but I get 200 IU’s/day from my multi and I consume 6 whole eggs/day, which yields another 400 IU’s or so

      Answered by  rockyecheverria91766700 on

  • IAW
    Participant
     IAW on

    Please let me know if either more magnesium or calcium makes a difference down the road when you try again!

    Answered by  IAW on